Hail, Moore
- When
- July 20, 2:45 PM EST
- Where
- Moore County, 0.5 mi ENE of High Falls
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.482, -79.521
Nickel to quarter size hail was reported at the High Falls Fire Department.
A cluster of convection developed across central North Carolina as a large upper trough and upper jet translated east across the area. Large severe hail up to the size of golf ball was reported with thunderstorm wind damage responsible for structural damage to area homes in Moore County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A cluster of convection developed across central North Carolina as a large upper trough and upper jet translated east across the area. Large severe hail up to the size of golf ball was reported with thunderstorm wind damage responsible for structural damage to area homes in Moore County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 20, 1:15 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT MON JUL 20 2009 .SYNOPSIS... THE COMBINATION OF A STATIONARY FRONT SITTING OVER EASTERN NORTH CAROLINA... AND UPPER LEVEL LOW PRESSURE SITTING JUST TO OUR WEST... WILL KEEP HUMID AND UNSETTLED WEATHER OVER THE REGION INTO MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 215 PM MONDAY... THE UPPER JET MAXIMA IS LOCATED OVER THE BLUE RIDGE THIS AFTERNOON WITH STREAKY CONVECTION BEGINNING TO FIRE IN THE DESTABILIZED AIRMASS IN THE WESTERN CWFA. MEANWHILE...ONGOING CONVECTION OVER THE EASTERN CWFA IS BECOMING MORE WIDESPREAD. THE SLOW EASTWARD TRANSLATION OF THE UPPER SUPPORT IS TENDING TO ANCHOR THE CONVECTIONS INITIATION POINT...CREATING TRAINING ECHOES WHICH WILL CREATE A THREAT FOR FLOODING IF ONE OF THE CONVECTIVE STREAKS LINES UP OVER AN URBAN SETTING. ONGOING LIKELY POPS THROUGH EVENING LOOK ON TRACK...WITH A DIMINISHING TREND OVERNIGHT WITH LOSS OF INSOLATION. UPPER TROF CONTINUES TO PROVIDE SOME DYNAMIC SUPPORT INTO THE NORTHEASTERN CORNER OF THE CWFA THROUGH SUNRISE...SO WILL HANG ON TO CHANCE POPS IN THAT AREA ALL NIGHT. ONGOING FORECAST MINS REMAIN IN LINE WITH LATEST MOS NUMBERS... MID-UPPER 60S...SO SEE NO REASON TO MAKE SIGNIFICANT CHANGES. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... AS OF 215 PM MONDAY... THE UPPER TROUGH WILL SWING THROUGH THE AREA FROM SOUTHWEST TO NORTHEAST ON TUESDAY. CONVECTION WILL BE SCATTERED AHEAD OF THE TROF IN THE NORTHEAST...DIMINISHING BACK TO THE WEST ACCORDINGLY. SKIES SHOULD BE AT LEAST PARTLY SUNNY IN THE WEST DUE TO MIXING AND SUBSIDENCE BEHIND THE TROF...WITH LINGERING CLOUDINESS IN THE EAST. AN AFTERNOON CU FIELD WILL DEVELOP DURING IN THE EARLY AFTERNOON AS TEMPS REACH THE MID AND UPPER 80S. TUE NIGHT...THE UPPER TROF WILL BE NORTH OF THE AREA WITH LARGER SCALE LIFT WANING. WILL HAVE ONLY LINGERING SLIGHT CHANCES FOR PRECIP OVERNIGHT. WITH NO CHANGE TO AIRMASS...EXPECT LOWS TO FOLLOW A SIMILAR TREND...IN THE MID TO UPPER 60S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... AS OF 230 PM MONDAY... WEAK SOUTH FLOW AT THE SURFACE IN GENERAL DURING THE PERIOD. FLOW BECOMES NEAR ZERO FRIDAY AS PRESSURE GRADIENT DROPS. SOUTH TO SOUTHWEST WINDS BEGIN TO PICK UP SATURDAY AHEAD OF LOW PRESSURE IN THE WESTERN GREAT LAKES...THOUGH THE GFS IS TOO FAR SOUTH AND DEEP WITH THIS LOW. DECENT UPPER TROUGH WEST OF THE MISSISSIPPI BY SATURDAY NIGHT WITH WITH THE ECMWF BRINGING PRECIPITATION IN DURING THIS TIME AND EXTENDING IT INTO SUNDAY. SLOWER TIMING IS ALMOST ALWAYS BEST (CANADIAN EVEN SLOWER) SO WILL DELAY ANY ENHANCEMENT OF RAIN CHANCES TO SUNDAY. SURFACE FLOW CONTINUES SOUTH INTO MONDAY WITH RAIN CHANCES NEAR TO A BIT BELOW CLIMATOLOGY THEN. UNTIL SUNDAY RAIN CHANCES WILL BE BEST IN THE AFTERNOON AND IN THE EAST... WHERE MOISTURE AND INSTABILITY BEST. FRIDAY COULD POTENTIALLY BE THE DRIEST DAY AS A WHOLE OVER CENTRAL NORTH CAROLINA DUE TO THE WEAK WIND FIELD LIMITING CONVERGENCE. TEMPERATURES NOT FAR FROM CLIMATOLOGY WITH MORNING LOWS 66 TO 72 AND HIGH TEMPERATURES 86 TO 92. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 130 PM MONDAY... SURFACE FRONT STRETCHES ACROSS EASTERN NORTH CAROLINA FROM RDU SOUTHWEST TO NEAR ROCKINGHAM EARLY THIS AFTERNOON. TSRA ARE DEVELOPING IN THE WARM SECTOR EAST OF THE FRONT AND ARE EXPECTED TO BECOME QUITE NUMEROUS DUE TO THE EASTWARD TRANSLATION OF AN UPPER JET STREAK ON THE EAST SIDE OF THE DEEP UPPER TROF OVER THE OHIO VALLEY. AS SUCH...WILL HAVE A PERIOD OF THUNDER IN THE EASTERN TAFS...RDU/FAY/RWI...UNTIL LOSS OF INSOLATION AROUND 02Z. IN THE WEST...THUNDER IS STILL A POSSIBILITY...BUT COVERAGE SHOULD BE A BIT MORE SCATTERED...AND WILL HANDLE WITH VCTS IN THE TAFS. THE UPPER TROF WILL GRADUALLY LIFT OUT OVERNIGHT...WITH CHANCES FOR CONVECTION COVERAGE DIMINISHING EARLY TONIGHT...THEN ENDING IN THE EAST AROUND MIDNIGHT. THE MOISTER AIRMASS IN THE EAST WILL BE CONDUCIVE TO SOME MVFR... PERHAPS IFR...FOG IN THE EAST IN THE USUAL 09-12Z TIME FRAME. IF CLOUD COVERAGE DISSIPATES OVERNIGHT...COULD SEE BRIEF IFR CEILINGS IN THE EAST DURING THE USUAL 09-12Z TIME FRAME AS WELL. SUBSIDENCE AND MIXING SHOULD PRODUCE PARTLY CLOUDY SKIES TOMORROW MORNING... WITH A VFR CU FIELD DEVELOPING AS TEMPS REACH THE MID 80S AROUND NOONTIME. LOOKING BEYOND TONIGHT: SCATTERED STORMS ARE POSSIBLE...MAINLY EAST...TUESDAY AFTERNOON/EVENING ASSOCIATED WITH THE UPPER LOW LIFTING NORTHEAST AND OUT OF NE CWA. THEN BEHIND THIS DISTURBANCE WE SHOULD SEE CONVECTIVE COVERAGE REDUCED TO ISOLATED TO SCATTERED THROUGH THE REST OF THE WORK WEEK. MVFR VSBYS IN FOG ARE POSSIBLE EACH MORNING WEDNESDAY THROUGH SATURDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...MLM SHORT TERM...MLM LONG TERM...BSD AVIATION...MLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1000 AM EDT MON JUL 20 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1000 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS EXCEEDING 50 MPH AND HAIL LARGER THAN 3/4 INCH ARE POSSIBLE. IN ADDITION...THERE IS A CHANCE THAT SEVERAL STORMS COULD PASS OVER SOME LOCATIONS WITHIN A PERIOD OF 2 TO 3 HOURS...PRODUCING LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 249 PM EDT MON JUL 20 2009 NCZ075-201945- MOORE- 249 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS MOORE COUNTY THROUGH 345 PM EDT... AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF ROBBINS...OR ABOUT 12 MILES EAST OF TROY...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROBBINS...GLENDON... AND...HIGHFALLS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. 14
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 303 PM EDT MON JUL 20 2009 NCZ010-011-026-027-202000- FRANKLIN-HALIFAX-NASH-WARREN- 303 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...HALIFAX...FRANKLIN AND NASH COUNTIES THROUGH 400 PM EDT... AT 258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS STRETCHING ACROSS THE NORTHEAST COASTAL PLAIN FROM JUST NORTH OF ROCKY MOUNT NORTH ACROSS CASTALIA...CENTERVILLE...ARCOLA AND WARRENTON. THESE STORMS WERE MOVING SLOWLY NORTHEAST AROUND 10 MPH AND WILL REACH LITTLETON AROUND 315 PM...AND ROANOKE RAPIDS AROUND 330 PM. RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN DURING THE PAST HOUR AND AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE THROUGH 400 PM. MINOR FLOODING WILL BE POSSIBLE ON SMALLER STREAMS AND IN POORLY DRAINED AREAS. GUSTY WINDS OF 30 TO 40 MPH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE STORMS WILL REACH LAKE GASTON AND ROANOKE RAPIDS LAKE BY 315 PM. BOATERS ON THESE LAKES SHOULD SEEK HARBOR BEFORE THESE STORMS ARRIVE. 13
The Raleigh/Durham radar (KRAX), 95 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
13 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Nickel to quarter size hail was reported at the High Falls Fire Department.
Numerous trees down in the Glendon and High Falls area.
Quarter-size hail was reported at Smith Reynolds Airport.
Several trees were blown down on East 25th Street and Patterson Avenue, knocking out power in the area.
Nickel-size hail was reported at the intersection of Dobson Street and Old Valley School Road.
A couple of trees down along Hazard Road and Frog Pond Road.
Flash flooding was reported along Highway 24-27 near the Endy Community.
Quarter to golf ball size hail was reported at the intersection of Haw River Road and NC Highway 68.
Several trees were blown down at St. Martin Road and Old Aquadale Road.
One tree was blown down along Millingport Road.
Golf ball size hail was reported along River Road in the Carolina Forest area.
Nickel-size hail was reported along Highway 109 in Uwharrie.
Numerous reports of downed trees in the the Seven Lakes area. One downed tree caused damage to a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187715, 187716, 187717, 187718, 187719, 187713, 187746, 187747, 187748, 187749, 187750, 187751, 187752, 187753, 187754, 187755, 187756, 187757, 187758, 187759.